New Mexico, 2022

Wildfire and Damaging Winds in New Mexico, June 16 to 21, 2022

June 16 to 21, 2022 · NWS ABQ · 5 events in 3 counties and zones

As an area of high pressure centered itself to the east of New Mexico, this aided in the development of a monsoon moisture plume across Arizona and western New Mexico on June 16, 2022. The 2022 monsoon season was officially underway, and with the moisture plume focused across the western half of the state, this was generally where thunderstorms developed throughout the afternoon and evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As an area of high pressure centered itself to the east of New Mexico, this aided in the development of a monsoon moisture plume across Arizona and western New Mexico on June 16, 2022. The 2022 monsoon season was officially underway, and with the moisture plume focused across the western half of the state, this was generally where thunderstorms developed throughout the afternoon and evening hours. While even the low-levels moistened up, dewpoint depressions were still large enough where the threat for strong downburst winds was a big concern. Shower and thunderstorm activity near Taos produced 60 to 75 mph wind gusts late in the evening. Meanwhile, fire weather season was not done with New Mexico yet as another wildfire was stated in eastern Bernalillo County along Interstate 40 and Carnuel Canyon that forced several evacuation as well as the closure of the Interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 2:19 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 16, 2:19 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
319 PM MDT Thu Jun 16 2022

.SYNOPSIS...
Daily rounds of showers and thunderstorms are expected in northern
and central New Mexico through the weekend and into next week as
monsoon season kicks off across the Desert Southwest. Activity will
favor western and central New Mexico this weekend, with the eastern
plains coming more into play next week. Temperatures will be below
normal across the central mountains and westward, and will trend near
average across the eastern plains.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Big changes in the weather are underway as low level moisture is
increasing across eastern NM, resulting in showers and a few
thunderstorms over and near the central mountain chain into the far
northeast. Showers and thunderstorms will expand late this afternoon
and evening in these areas, along with development in the southwest
and west central higher terrain this evening. Rain will continue
through much of the night, possibly lasting until 3am MDT. We do not
anticipate any soaking rain that could cause flash flooding, but
burn scars are another story and we need to keep a careful eye on
them. Friday will be more active with widespread showers and storms
over the west to central areas. Higher rain rates and rainfall could
impact the Black, Bear Trap, and Cerro Pelado burn scars. We will
likely need to issue flash flood watches at some point, but Friday
may not be necessary, thanks to storm motions of 20 to 25 knots or
higher. Again, this thinking will not work on recent burn scars.
Highs will not be as hot Friday thanks to the cloud cover.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Upper level high pressure centered over the central Great Plains
will allow for increasing moisture to traverse the Sonoran and
Chihuahuan Deserts this week, bringing an early start to this year's
monsoon. Activity this weekend will favor the western portion of the
state as the high stubbornly maintains its footing over KS and and
NE. Position of the upper level high will eventually drift east early
into next week, shifting the monsoonal plume over the western reaches
of the Chihuahuan Desert. This will allow for more favorable
development over the RGV and central mt chain on Monday and Tuesday.
The potent trough bearing down on the Great Basin will allow the
high to distort and elongate, bottlenecking the plume somewhat, but
an influx of monsoonal moisture is expected to continue through the
latter portion of the week. While the increase of rain chances
areawide are a welcome evolution for many, the pattern will bring a
risk of flash flooding -- some of which may be considerable -- as
well as the potential for debris flows to recent burn scars.

CHJ/12

&&

.FIRE WEATHER...
Monsoon moisture will result in a strong potential for heavy rain
and flash flooding through at least Tuesday of next week. Of course
the concern for flash flooding and debris flows will be greatest on
the recent burn scars.

Big changes are underway for New Mexico as low level moisture
finally is surging into eastern NM, resulting in showers and storms
forming over and east of the central mountain chain, as well as the
northeast. This trend will continue through this evening before
gradually diminishing overnight. The most widespread storms Friday
will be over the west and central areas where the plume of moisture
will be greatest, and storm motions will be south to north. Saturday
may be a bit of a down day in terms of coverage of storms. A storm
moving onto the west coast will bring added moisture from the south
to NM Sunday through Tuesday. Flash flooding potential may be
greatest on these days. High pressure to our east will try to move
back west toward NM by midweek. Even if it does, we will still have
showers and storms from residual moisture. Wednesday and Thursday,
and maybe beyond.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for
potential MVFR vsbys in blowing dust from storm outflow late today
and tonight. Increasing S-SE low level flow will continue to bring
Gulf moisture into central NM this afternoon, with increasing
shower/thunderstorm probabilities by late in the day. Best chances at
KLVS and KSAF, followed by KABQ. Strong, gusty winds are likely with
any stronger showers or storms. More active in the west and central
areas Friday afternoon and evening with widespread convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  94  62  84 /  10  50  40  70
Dulce...........................  52  89  50  81 /  10  60  60  60
Cuba............................  59  88  56  83 /  10  50  60  60
Gallup..........................  58  89  55  82 /  10  60  30  80
El Morro........................  59  85  55  77 /  20  70  50  80
Grants..........................  58  87  55  81 /  10  70  60  70
Quemado.........................  61  86  58  81 /  20  70  40  80
Magdalena.......................  65  87  62  85 /  20  40  40  40
Datil...........................  60  82  58  81 /  30  70  50  60
Reserve.........................  53  92  50  87 /  20  70  50  60
Glenwood........................  69  94  65  93 /  20  60  40  50
Chama...........................  48  83  46  77 /  10  60  70  60
Los Alamos......................  64  84  60  82 /  10  50  50  40
Pecos...........................  59  84  58  83 /  20  50  40  30
Cerro/Questa....................  51  82  49  80 /  10  50  40  40
Red River.......................  46  77  45  75 /  20  50  40  50
Angel Fire......................  42  77  43  75 /  20  50  30  40
Taos............................  54  86  53  84 /  10  40  30  30
Mora............................  52  82  51  80 /  30  40  40  30
Espanola........................  63  92  60  91 /  10  40  40  30
Santa Fe........................  64  85  62  85 /  20  50  40  30
Santa Fe Airport................  61  87  58  87 /  10  40  40  30
Albuquerque Foothills...........  69  92  66  88 /  20  40  40  30
Albuquerque Heights.............  66  93  64  89 /  20  40  40  30
Albuquerque Valley..............  65  95  63  91 /  20  40  40  30
Albuquerque West Mesa...........  66  93  65  91 /  10  40  40  30
Belen...........................  63  95  61  94 /  10  40  40  30
Bernalillo......................  66  95  64  92 /  20  30  40  30
Bosque Farms....................  62  95  61  92 /  20  30  40  30
Corrales........................  66  95  64  92 /  20  40  40  30
Los Lunas.......................  64  95  62  93 /  10  30  40  30
Placitas........................  67  89  65  87 /  20  30  40  30
Rio Rancho......................  66  93  64  92 /  10  40  40  30
Socorro.........................  69  95  66  95 /  20  30  30  20
Sandia Park/Cedar Crest.........  64  81  61  82 /  20  40  40  30
Tijeras.........................  62  86  60  86 /  20  40  40  30
Edgewood........................  56  87  55  86 /  20  40  40  20
Moriarty/Estancia...............  54  88  53  88 /  20  40  30  20
Clines Corners..................  57  83  55  83 /  20  30  30  20
Mountainair.....................  59  86  56  86 /  20  30  30  20
Gran Quivira....................  60  86  57  87 /  20  30  20  20
Carrizozo.......................  65  89  62  89 /  10  30  10  10
Ruidoso.........................  59  82  57  83 /  20  30  10  10
Capulin.........................  59  85  58  84 /  20  10  10  10
Raton...........................  57  90  58  89 /  20  20  10  10
Springer........................  58  90  59  89 /  20  20  10  10
Las Vegas.......................  57  85  57  85 /  20  30  20  20
Clayton.........................  66  92  65  93 /  10  10  10   0
Roy.............................  63  88  62  87 /  20  10  10   5
Conchas.........................  68  96  67  95 /  20  10  10   0
Santa Rosa......................  65  92  64  92 /  20  10  10   0
Tucumcari.......................  70  99  68  98 /  10  10  10   0
Clovis..........................  65  94  64  92 /   5  10  10   0
Portales........................  66  95  64  93 /   5  10  10   0
Fort Sumner.....................  68  95  65  95 /  10  10  10   0
Roswell.........................  72  99  68 100 /  10  10  10   0
Picacho.........................  63  92  61  90 /  10  20  10   5
Elk.............................  59  90  57  88 /  10  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40/12

In the hours before

Special weather statement, Jun 16, 3:49 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT Thu Jun 16 2022

NMZ212-214-215-162315-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
449 PM MDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL, SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND
SOUTHWESTERN MORA COUNTIES THROUGH 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cowles, or 20 miles northeast of Santa Fe, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tererro, Cowles, Tierra Monte, Ledoux, Morphy Lake State Park,
Gascon, South Carmen, Rociada, Monte Aplanado, and the Hermits Peak
Calf Canyon Fire.

This includes the following highways...
 State Road 63 between Mile Markers 14 and 25.
 State Road 94 between Mile Markers 8 and 16.
 State Road 105 between Mile Markers 0 and 9.
 State Road 276 between Mile Markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3593 10527 3561 10556 3572 10580 3601 10581
      3602 10579 3602 10581 3606 10581
TIME...MOT...LOC 2247Z 189DEG 7KT 3580 10563

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

12

The radar

The Albuquerque radar (KABX), 36 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Wildfire, Sandia/Manzano Mountains Including Edgewood

When
June 16, 4:30 PM MST to June 21, 9:00 AM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Property damage
$150,000
Reported by
Other Federal Agency
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

The Sixty-Six Fire was first reported on June 16th off of Interstate 40 in Carnuel. Dry and windy conditions allowed the fire to spread to 26 acres before it was fully contained on June 21st. Unfortnately, one home, two outbuildings, and one power pole were burned or significantly damaged. No other information was provided. Damages are estimated.

Thunderstorm Wind, Catron

When
June 16, 7:38 PM MST to 7:43 PM MST
Where
Catron County, 18.65 mi SSE of Horse Spgs
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.690, -108.060

A mesonet station near Old Horse Springs measured a 64 mph wind gust from strong downburst winds from nearby shower activity.

Thunderstorm Wind, Taos

When
June 16, 10:10 PM MST to 10:25 PM MST
Where
Taos County, 2 mi WNW of El Prado
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
36.441, -105.603

A 70 mph wind gust was measured near El Prado from strong downburst winds associated with nearby shower activity.

Thunderstorm Wind, Taos

When
June 16, 10:30 PM MST to 10:35 PM MST
Where
Taos County, 3 mi SW of Arroyo Seco
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.489, -105.608

A mesonet station near Arroyo Seco measured a 74 mph wind gust associated with strong downburst winds from nearby showers.

Thunderstorm Wind, Taos

When
June 16, 10:35 PM MST to 10:40 PM MST
Where
Taos County, 0.69 mi S of (Skx)taos Muni Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.450, -105.670

An AWOS station near Taos measured a 58 mph wind gust associated with downburst winds from nearby shower activity.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025573, 1021283, 1021281, 1021274, 1021063.